Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 419, NWS Birmingham, AL

November 22, 2011Greene County, Pickens County, Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 22, 2011, 1:27 PM CST for Greene County, Pickens County, Sumter County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2011, 1:27 PM CST (19:27 UTC)
Expired
Nov 22, 2011, 2:15 PM CST
In force
48 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Greene County, AL, Pickens County, AL, Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 116 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 22, 11:58 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

524 
WUUS54 KBMX 221927
SVRBMX
ALC063-107-119-222015-
/O.NEW.KBMX.SV.W.0419.111122T1927Z-111122T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CST TUE NOV 22 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
  PICKENS COUNTY IN WEST CENTRAL ALABAMA...
  SUMTER COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 215 PM CST

* AT 126 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  14 MILES WEST OF PICKENSVILLE TO 24 MILES WEST OF CUBA...AND MOVING
  EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PICKENSVILLE...CUBA...ALICEVILLE...CARROLLTON...YORK...REFORM...
  LIVINGSTON AND GORDO.

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST TUESDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3339 8830 3347 8784 3320 8785 3249 8799
      3242 8804 3231 8803 3230 8842
TIME...MOT...LOC 1926Z 255DEG 36KT 3325 8848 3241 8876

$$

19
3 follow-up statements
974 
WWUS54 KBMX 221938
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
138 PM CST TUE NOV 22 2011

ALC063-107-119-222015-
/O.CON.KBMX.SV.W.0419.000000T0000Z-111122T2015Z/
GREENE AL-PICKENS AL-SUMTER AL-
138 PM CST TUE NOV 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SUMTER...
PICKENS AND WESTERN GREENE COUNTIES UNTIL 215 PM CST...

AT 138 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES WEST OF PICKENSVILLE TO 18 MILES WEST OF CUBA...MOVING 
EAST AT 40 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE 
IN EAST CENTRAL MISSISSIPPI.

LOCATIONS IMPACTED INCLUDE...
  PICKENSVILLE...ALICEVILLE...CARROLLTON...CUBA...REFORM...YORK...
  LIVINGSTON...GORDO...MEMPHIS AND PANOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3339 8830 3347 8784 3320 8785 3249 8799
      3242 8804 3231 8803 3230 8842
TIME...MOT...LOC 1938Z 262DEG 39KT 3322 8832 3243 8862

$$

19
644 
WWUS54 KBMX 221950
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 PM CST TUE NOV 22 2011

ALC063-107-119-222015-
/O.CON.KBMX.SV.W.0419.000000T0000Z-111122T2015Z/
GREENE AL-PICKENS AL-SUMTER AL-
150 PM CST TUE NOV 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SUMTER...
PICKENS AND WESTERN GREENE COUNTIES UNTIL 215 PM CST...

AT 150 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM PICKENSVILLE TO 8 MILES WEST OF CUBA...MOVING EAST AT 45 MPH. 
THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE IN EAST CENTRAL 
MISSISSIPPI.

LOCATIONS IMPACTED INCLUDE...
  ALICEVILLE...CARROLLTON...CUBA...YORK...REFORM...LIVINGSTON...
  GORDO...WEST UNION...EMELLE AND BOYD.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 1 THROUGH 40...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3339 8830 3347 8784 3320 8785 3249 8799
      3242 8804 3231 8803 3230 8842
TIME...MOT...LOC 1950Z 262DEG 39KT 3323 8816 3245 8847

$$

19
482 
WWUS54 KBMX 222000
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CST TUE NOV 22 2011

ALC063-107-119-222015-
/O.CON.KBMX.SV.W.0419.000000T0000Z-111122T2015Z/
GREENE AL-PICKENS AL-SUMTER AL-
200 PM CST TUE NOV 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SUMTER...
PICKENS AND WESTERN GREENE COUNTIES UNTIL 215 PM CST...

AT 200 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM CARROLLTON TO CUBA...MOVING EAST AT 45 MPH. THESE STORMS HAVE A 
HISTORY OF PRODUCING WIND DAMAGE IN EAST CENTRAL MISSISSIPPI.

LOCATIONS IMPACTED INCLUDE...
  CUBA...YORK...REFORM...LIVINGSTON...GORDO...BOYD...NEW WEST
  GREENE...GAINESVILLE...KINTERBISH AND WEST GREENE.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 1 THROUGH 40...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3322 8831 3343 8806 3347 8784 3320 8785
      3249 8799 3242 8804 3231 8803 3230 8842
TIME...MOT...LOC 2000Z 262DEG 39KT 3321 8807 3244 8839

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 22, 11:48 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Nov 22, 11:48 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1148 AM CST TUE NOV 22 2011

.UPDATE...
18Z AVIATION.

&&

.DISCUSSION...

LARGE BAND OF SHOWERS AND THUNDERSTORMS TO ALABAMA'S NORTH AND WEST
APPEARED TO BE LOCATED WELL AHEAD OF ACTUAL SURFACE COLD FRONT. THE
PORTION THAT WAS IN NORTHERN MISSISSIPPI LOOKED RELATIVELY WEAK THIS
MORNING...AND MESOSCALE PARAMETERS ON SPC'S PAGE SUGGESTED THAT THIS
CONVECTION WAS STARVED OF SURFACE-BASED INSTABILITY. FAIRLY WARM
CLOUD TOPS AND RELATIVE LACK OF LIGHTNING ALSO SUPPORTS THE IDEA
THAT THE NORTHERN MISSISSIPPI INTO NORTHWESTERN ALABAMA STORMS LACK
THE UPDRAFT STRENGTH TO SUPPORT ORGANIZED SEVERE STORMS -- AT LEAST
IN THE NEAR TERM. THOSE SHOWERS/AND STORMS WILL LIKELY JUST END UP
BECOMING THE NORTHWESTERN BOUNDARY OF THE EVENTUAL SEVERE WEATHER
THREAT AREA. MEANING...ONCE THE LEADING EDGE OF THAT RAIN GOES
THROUGH AN AREA...ANY SEVERE WEATHER THREAT (HOWEVER MARGINAL) WOULD
MOST LIKELY END.

FARTHER TO THE SOUTH...CONDITIONS ARE A BIT MORE MOIST AND UNSTABLE.
SEVERAL LOCATIONS IN THE SOUTHERN HALF OF MISSISSIPPI HAVE DEW
POINTS OF 65 PLUS...WITH SBCAPES (FROM THE SPC MESOSCALE ANALYSIS
PAGE) INCHING ABOVE 500 J/KG. IT IS THIS AREA THAT I FEEL WE NEED TO
WATCH OVER THE NEXT SEVERAL HOURS...AS ANY STORMS THAT DEVELOP THEIR
WOULD MOST LIKELY MOVE INTO CENTRAL ALABAMA. BEING FARTHER SOUTH...
THESE STORMS (IF THEY DEVELOP) WOULD BE A BIT MORE SEPARATED FROM
THE MAIN SURFACE LOW AND THE SLIGHTLY BETTER LOW LEVEL WIND SHEAR.
BUT IF A SECONDARY SURFACE LOW WERE ABLE TO DEVELOP ALONG THE
ADVANCING FRONT...THEN THIS COULD TIP THE SCALES ON THE SHEAR...
ALLOWING FOR BETTER STORM ORGANIZATION.

A QUICK LOOK AT THE 12Z NAM SUGGESTS THAT FROM I-59 EASTWARD...THE
TIMING OF THE THUNDERSTORM THREAT IS NOT CHANGED ALL THAT MUCH FROM
THE PREVIOUS THINKING.

ALL IN ALL...WE COULD PROBABLY CURRENTLY CHARACTERIZE THE SEVERE
WEATHER THREAT AS "MARGINAL" AT THIS POINT. BUT IT IS CERTAINLY
SOMETHING THAT COULD EVOLVE INTO SOMETHING A BIT MORE SUBSTANTIAL IF
A COUPLE OF KEY THINGS WERE TO HAPPEN (ADDED MOISTURE ADVECTING FROM
THE SOUTH...AND THE DEVELOPMENT OF A SECONDARY SURFACE LOW WHICH
WOULD ENHANCE LOW LEVEL WINDS AND SHEAR). OBVIOUSLY...WE WILL NEED
TO WATCH THINGS CLOSELY OVER THE NEXT 2 TO 4 HOURS.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

FAIRLY COMPLICATED FORECAST FOR THIS AFTN AND TONIGHT AS A COLD
FRONT WILL APPROACH FROM THE WEST AND PUSH THRU THE AREA OVERNIGHT.
OUTFLOW BOUNDARY FROM THIS MORNING'S CONVECTION IS ALREADY PUSHING
THRU THE NWRN COUNTIES. EXPECT MAINLY RAIN SHOWERS BEHIND THE
BOUNDARY...WITH SCT TO NUMEROUS SHOWERS/STORMS DEVELOPING THIS AFTN
AND EVNG SOUTH OF THE BOUNDARY. MAIN THREATS WITH THE STORMS WILL BE
STRONG WINDS AND POSSIBLY AN ISOLATED TORNADO. WINDS WILL GENERALLY
BE FROM THE SSW TODAY AND WILL BE GUSTY AT TIMES. STRONGER GUSTS ARE
LIKELY WITH THE PASSAGE OF STORMS AS WELL AS BEHIND THE COLD FRONT.

AS FOR CIGS...THEY HAVE BEEN ALL OVER THE PLACE AND WILL LIKELY
CONTINUE TO FLUCTUATE THRU THE REMAINDER OF THE DAY. EXPECT
GENERALLY IFR/MVFR CIGS THIS AFTN...WITH CIGS LOWERING TO POSSIBLY
IFR THIS EVNG AND OVERNIGHT AS A LOW STRATUS DECK MOVES IN BEHIND
THE EXITING COLD FRONT.

LOOK FOR CONTINUOUS UPDATES TO TIMING OF HEAVIEST PRECIP/STORMS
THROUGHOUT THE AFTN. CHANGES TO CIG FORECASTS WILL LIKELY BE NEEDED
AS WELL AS CONFIDENCE REMAINS LOW AT THIS TIME.

19

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Nov 22, 12:20 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CST TUE NOV 22 2011

ALZ011>015-017>050-231045-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1220 PM CST TUE NOV 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF THUNDERSTORMS WILL AFFECT AREAS NEAR AND WEST OF A
CULLMAN...CLANTON...SELMA LINE THROUGH 4 PM. THIS LINE OF STORMS
WILL CONTAIN DAMAGING...STRAIGHT LINE WINDS ON ITS LEADING EDGE.  IN
ADDITION...A FEW SUPERCELL THUNDERSTORMS MAY DEVELOP AHEAD OF THE
LINE...WHICH MAY PRODUCE ISOLATED TORNADOES.  THE LINE OF STORMS
WILL AFFECT AREAS NEAR AND EAST OF INTERSTATE 65 BETWEEN 4 PM AND
MIDNIGHT... BUT A FEW SUPERCELLS MAY DEVELOP ACROSS THIS AREA AS
EARLY AS 2 PM.

THE THREAT OF SEVERE WEATHER WILL END WITH THE PASSAGE OF THE LINE
OF STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY FOR AREAS WEST OF I-65 UNTIL 6 PM...AND FOR AREAS EAST OF
I-65 BETWEEN 4 PM AND MIDNIGHT.

STEFKOVICH

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 2:08 PM CSTSpecial Weather StatementBMXTuscaloosa37 min
Nov 22, 2:13 PM CSTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Pickens, Sumter, Tuscaloosa47 min
Nov 22, 2:59 PM CSTSpecial Weather StatementBMXBibb, Hale, Jefferson, Perry, Shelby46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.